Alert archive / West Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 22, 2001, 3:03 PM EDT for Monroe County, Summers County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2001, 3:03 PM EDT (19:03 UTC)
- Expired
- May 22, 2001, 5:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 221904 FFWRNK WVC063-089-222100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 303 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA... MONROE COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 500 PM EDT. * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 10 MILES SOUTHEAST OF HINTON...MOVING NORTHEAST AT 40 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 500 PM EDT INCLUDE HINTON... UNION... PIPESTEM CREEK... LICK CREEK... INDIAN CREEK... THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE ABOVE LOCATIONS AND OTHER LOW LYING AREAS. <<CALL TO ACTION>>SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... PuOSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. .END $$ 02
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:30 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 22, 1:30 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 130 PM EDT TUE MAY 22 2001 UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274. .RNK... NC...NONE. VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024. WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045. AMS/KK
In the hours before
Special weather statement, May 22, 12:45 PM EDT, 2 hours 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT TUE MAY 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND VIRGINIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS AND SMALL STREAMS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND STATEMENTS. AMS
Local storm report, May 22, 2:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM RICHLANDS VA WIND DAMAGE
05/22/01 TAZEWELL LARGE TREES IN WESTERN
PART OF COUNTY.REPORTED BY
LAW ENFORCEMENT
TWSpecial weather statement, May 22, 2:25 PM EDT, 38 minutes before
WVZ042-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT TUE MAY 22 2001 A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF WATER ON ROADS AND LOW AREAS. NOGUEIRA
Local storm report, May 22, 2:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....P
0248 PM ATHENS WV .88 INCH HAIL
05/22/01 MERCER REPORTED BY SPOTTERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 41 min |
| May 22, 2:02 PM EDT | Flash Flood Warning | RNK | Mercer | 118 min |
| May 22, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 48 min |
| May 22, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 67 min |
| May 22, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 61 min |
| May 22, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 57 min |
Nearby
Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.